Tennessee, 2004

Damaging Wind in Tennessee, May 23, 2004

May 23, 2004 · NWS MRX · 1 event in 1 county or zone

One tree was reported down twelve miles south of Newport in Bluffton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down twelve miles south of Newport in Bluffton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 23, 1:40 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, May 23, 1:40 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SUN MAY 23 2004

.SHORT TERM...(TONIGHT AND MONDAY)...UPPER RIDGE THAT HAS PERSISTED
OVER THE SOUTHEAST RECENTLY HAS DEAMPLIFIED INTO NEARLY A ZONAL FLOW
AS A VIGOROUS NORTHERN STREAM SHORT WAVE PASSES THROUGH THE GREAT
LAKES REGION...EFFECTIVELY FLATTENING THE TOP OF THE RIDGE. AS A
RESULT...WINDS ALOFT ARE IN THE PROCESS OF BECOMING MORE WESTERLY
OVER OUR REGION. STILL NOT ANTICIPATING MUCH CHANGE AS SURFACE WINDS
REMAIN SOUTHWESTERLY AND HEIGHTS LOWER ONLY SLIGHTLY. SOME
DIFFERENCES EXIST BETWEEN THE GUIDANCE POPS IN THE SECOND PERIOD
RESULTING FROM DISAGREEMENT IN THE PLACEMENT OF THE BEST MOISTURE
AXIS IN THE FORECAST AREA. DUE TO THE UNCERTAINTY...HAVE OPTED FOR A
FAIRLY UNIFORM CHANCE POPS OVER THE ENTIRE AREA FOR THAT TIME
PERIOD. GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR REASONABLE
BASED ON RECENT TRENDS.

.LONG TERM...(MON NIGHT THROUGH SUN)...MODELS CONTINUE TO INDICATE
FLATTENING EASTERN RIDGE WILL GRADUALLY BE REPLACED BY A MEAN
TROUGH. WEAK FRONT MAY PUSH INTO THE AREA WEDNESDAY FROM THE NORTH...
ALTHOUGH HOW FAR SOUTH IT WILL MAKE IT IS STILL VERY UNCERTAIN.
HPC SOLUTION PUSHES IT TO OUR SOUTH...AND 12Z GFS TRIES TO HAVE SOME
DRYING FOR THURSDAY.  FOR NOW WILL GO WITH 20 TO 30 POPS FOR
AFTERNOON TUESDAY...THEN 40 POPS WEDNESDAY WITH FRONT IN THE
VICINITY. WILL GO DRY THURSDAY NORTH...ALTHOUGH CONFIDENCE NOT
HIGH.  SLIGHT CHANCE TO CHANCE FOR AFTERNOON AND EVENING CONVECTION
REMAINDER OF THE PERIOD. WILL GENERALLY NOT STRAY FAR FROM GFS MOS
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   67  88  66  91 /  10  30  20  20
Knoxville, TN   67  87  66  89 /  10  30  20  20
Bristol, TN   62  84  61  88 /  20  30  20  30
Oak Ridge, TN   66  86  66  89 /  10  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 23, 3:30 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT SUN MAY 23 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-241000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
430 AM EDT (330 AM CDT) SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER  THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING.  ISOLATED THUNDERSTORMS WILL ONCE AGAIN DEVELOP WITH THE
BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The radar

The Knoxville radar (KMRX), 47 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
May 23, 6:30 PM EST
Where
Cocke County, 12 mi S of Newport
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
35.783, -83.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395249.